Alert archive / Nebraska / Tornado Warnings in 2019

Tornado Warning 48, NWS Goodland, KS

August 13, 2019Hitchcock County, Nebraska

NWS Goodland, KS issued this tornado warning at Aug 13, 2019, 4:17 PM CDT for Hitchcock County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 4:17 PM CDT (21:17 UTC)
Expired
Aug 13, 2019, 5:00 PM CDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:17 PM CDTHAIL 1.253 Ne Trenton, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 12:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

177 
WFUS53 KGLD 132117
TORGLD
NEC087-132200-
/O.NEW.KGLD.TO.W.0048.190813T2117Z-190813T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
417 PM CDT Tue Aug 13 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Hitchcock County in southwestern Nebraska...

* Until 500 PM CDT.
    
* At 416 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located over Trenton, and is nearly stationary. 
  Another possible location for a tornado was about 5 miles north of 
  Stratton.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Trenton, Culbertson and Stratton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4000 10077 4001 10132 4034 10132 4034 10076
TIME...MOT...LOC 2116Z 171DEG 4KT 4018 10098 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

024
2 follow-up statements
670 
WWUS53 KGLD 132137
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
437 PM CDT Tue Aug 13 2019

NEC087-132200-
/O.CON.KGLD.TO.W.0048.000000T0000Z-190813T2200Z/
Hitchcock NE-
437 PM CDT Tue Aug 13 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR HITCHCOCK
COUNTY...
    
At 437 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Trenton, moving southeast at 30 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Trenton, Culbertson and Stratton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4000 10077 4001 10132 4034 10132 4034 10076
TIME...MOT...LOC 2137Z 315DEG 25KT 4013 10105 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

024
379 
WWUS53 KGLD 132154
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
454 PM CDT Tue Aug 13 2019

NEC087-132203-
/O.EXP.KGLD.TO.W.0048.000000T0000Z-190813T2200Z/
Hitchcock NE-
454 PM CDT Tue Aug 13 2019

...THE TORNADO WARNING FOR HITCHCOCK COUNTY WILL EXPIRE AT 500 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Kansas...and southwestern Nebraska.

LAT...LON 4000 10077 4001 10132 4034 10132 4034 10076
TIME...MOT...LOC 2153Z 171DEG 4KT 4015 10105 

$$

024

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 13, 3:26 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 13, 3:26 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
226 PM MDT Tue Aug 13 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 13 2019

Starting off today, SPC upgraded the eastern half of our CWA to
an enhanced risk. As of 1:00 PM storms were starting to develop
along our CWA border with NWS Boulder. Looking at the short term
HRRR, we are seeing consistent runs of supercell development.
Surface dewpoints were in the mid to upper 60s, MLCAPE values up
to 3000 J/kg, deep layer shear around 40kts, with steep mid-level
lapse rates, all this in combination of the dryline's location and
daytime heating will fuel a comfortable severe weather threat.

Prime time of convective development will be from 3 PM MDT to 10
PM MDT. Initially we will see discrete supercells producing large
hail, up to 4 inches, with the threat shifting to winds later in
the evening as storms will grow into clusters and become linear in
nature.

Additionally, as a large portion of the Tri-State area has been
met with several days of rainfall, the bar for potential flash
flooding has been set higher. Went and issued a Flash Flood Watch,
for the entire Tri-State area, as these storms are expecting to
produce a good amount of rain over areas already saturated.
Expecting the counties along the Colorado / Kansas border to be at
the highest risk. Expecting the storms to merge this evening and
move southward dumping 1 to 3 inches on those counties underneath.
Flash Flood Watch is expected to last through midnight MDT.

Highs today will be in the mid 80s, with overnight lows near 60.
There may be some areas of patchy fog, but confidence is low at
this time.

Tomorrow, we will see once again warm surface temperatures, in
the mid to upper 80s, moderate deep-layer shear and instability,
steep lapse rates, prevailing again over our CWA. Our strongest
threats will once again be along the Colorado / Kansas border.
Expecting another round of discrete supercells producing larger
hail and potential tors. Followed again by transitioning to a wind
threat and prevailing through the overnight hours as additional
forcing from a shortwave will aid in sustaining convective
development. Flash flooding will again be a concern for tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 13 2019

Thursday, we may see a few severe storms. SPC currently has us
under a marginal risk, but that may change greatly depending on
how convection plays out Wednesday along the Kansas / Nebraska
border. Regardless, expecting convective development with peak
afternoon heating and lasting through the evening hours. Guidance
is still quite a bit in disagreement as to what will happen, so
confidence remains low at this time as to extent of impacts to the
Tri-State area.

Friday onward, wide disagreement with model guidance. Went with
the National Blend at this time. Expecting near normal
temperatures with daily thunderstorm chances Friday and Saturday
afternoon. Sunday through Tuesday, very slight chances for
convection and near normal highs and lows through the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Aug 13 2019

VFR conditions are expected to prevail throughout the remainder of
the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     KSZ001>004-013>016-027>029-041-042.

CO...Flash Flood Watch until midnight MDT tonight for COZ090>092.

NE...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     NEZ079>081.

&&

SHORT TERM...EV
LONG TERM...EV
AVIATION...EV
Hazardous weather outlook, Aug 13, 1:19 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1219 PM MDT Tue Aug 13 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT
for the entire NWS Goodland area.

Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT /
1 AM MDT.

There are enhanced/slight risks for severe thunderstorms across much
of the Tri-State area this afternoon and evening. Large hail up to
baseball size, winds in excess of 60 mph and localized heavy
rainfall producing sharply reduced visibilities and the potential
for flash flooding will be the primary threats Tuesday from
approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A
tornado or two cannot be ruled out but is not a primary threat with
storms today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a slight risk for severe thunderstorms across almost the
entire Tri-State area Wednesday during the late-afternoon through
the overnight hours. The main hazards will be large hail, damaging
winds, and localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 13, 3:47 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TORNADO          8 NE JOES               39.74N 102.59W
08/13/2019                   YUMA               CO   TRAINED SPOTTER

&&
Local storm report, Aug 13, 4:04 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TORNADO          11 NNW BETHUNE          39.46N 102.47W
08/13/2019                   KIT CARSON         CO   STORM CHASER

            STORM CHASER REPORTED VIA TWITTER POSSIBLE
            TORNADO 15 MILES NW OF BURLINGTON. REPORT
            INCLUDED A VIDEO SHOWING POSSIBLE TORNADO.

&&

JRP
Local storm report, Aug 13, 4:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             STRATTON                39.30N 102.60W
08/13/2019  E1.00 INCH       KIT CARSON         CO   PUBLIC

            PUBLIC REPORTED 1 INCH HAIL IN STRATTON, CO.

&&

JRP
Local storm report, Aug 13, 4:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             1 WSW STRATTON          39.30N 102.62W
08/13/2019  M1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

JN
Local storm report, Aug 13, 4:13 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             10 N BETHUNE            39.45N 102.42W
08/13/2019  E2.00 INCH       KIT CARSON         CO   PUBLIC

&&

JRP
Local storm report, Aug 13, 4:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             STRATTON                39.30N 102.60W
08/13/2019  E1.00 INCH       KIT CARSON         CO   PUBLIC

&&

JRP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:51 PM CDTFlash Flood WatchGLDDundy, Hitchcock, Red Willow9 hr
Aug 13, 3:15 PM CDTSpecial Weather StatementGLDHitchcock15 min
Aug 13, 3:27 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock48 min
Aug 13, 3:51 PM CDTTornado WarningGLDHitchcock, Red Willow24 min
Aug 13, 4:06 PM CDTFlash Flood WarningGLDHitchcock3 hr
Aug 13, 4:34 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow41 min
Aug 13, 5:01 PM CDTSevere Thunderstorm WarningGLDHitchcock44 min

Nearby

Tornado Warnings in Nebraska, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.